Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Columbia, SC

August 11, 2000Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2000, 4:00 PM EDT for Clarendon County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 11, 2000, 4:00 PM EDT (20:00 UTC)
Expired
Aug 11, 2000, 4:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3414 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 112001
SVRCAE
SCC027-112045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT.

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM NEAR SANTEE. THE STORM WAS NEARLY STATIONARY.


THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3355 8048 3346 8038 3351 8029 3360 8045

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:56 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 2:56 PM EDT, 1 hour 4 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-120615-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT FRI AUG 11 2000

DISC:  18Z SFC ANALYSIS SHOWS FRTL BNDRY STRETCHING SW TO NE ACRS
THE MIDLANDS THIS AFT. WK LOW ALNG THE CST.

SATELLITE SHOWS SOME SUN ACRS THE CNTRL PTN OF THE STATE WITH LOTS
OF CLDS ALNG THE CST AND SOME ACRS THE UPSTATE. 88D SHOWING
SHRA/TSRA...SOME STRONG FM THE EXTR ERN PTN OF CWA TO THE CST. EVEN
AN ISO SHRA ALNG NC/SC MT BDR. MODELS INDICATE FRNTL BNDRY WL
GRADUALLY SHIFT SEWD THRU THE EVENING. WL CONT TO MONITOR ACTIVITY
FOR THE POSS MENTION OF AN ISO SHRA/TSRA EARLY THIS EVENING. MODELS
IN GOOD AGREEMENT THAT CNTRL/WRN RIDGE WL CONT TO RETROGRESS A
LITTLE MORE AND THE TROF ALNG THE EAST COAST WL DEEPEN AND CUTOFF.
CUTOFF IS FCST TO MOV SLWLY S/SEWD THRU THE PD. CWA WL BE ON THE
SEASONABLY DRIER/COOLER WRN SIDE. TDS HAVE ALREADY DROPPED TO OUR N
AND NW ACRS THE UPSTATE AND WRN/CNTL NC. MODEL TIME SECTIONS
INDICATING THAT AIRMASS WL CONT TO DRY OUT THRU THE PD...HOWEVER
SOME LOW LVL MOISTURE DOES RMN. BUFKT SHOWING GOOD CAP WL ALSO
DEVELOP ACRS THE AREA SAT. AS FOR TEMPS AND POPS...OTHER THAN A POSS
SML POP FOR EARLY THIS EVENING...NO POPS EXPECTED THRU THE PD.
GUIDANCE TEMPS AND LOCAL EQUATIONS CLOSE THRU THE PD. ALTHOUGH THINK
COOLER FWC MINS FOR SAT/SUN MORNING MAY BE A BIT TOO COOL...NR
RECORD MINS FOR EARLY/MID AUG. WL GENERALLY GO A LITTLE HIGHER.

FCSTID = 77
CAE   68  90  63  89 /  10   0   0   0
AGS   67  90  61  90 /  10   0   0   0
SSC   67  90  62  89 /  10   0   0   0
OGB   67  91  62  90 /  10   0   0   0

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Aug 11, 1:20 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
120 PM EDT FRI AUG 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     12 S MANNING              SC   .75 INCH HAIL
08/11/00   CLARENDON                      PUBLIC REPORT OF
                                          DIME-SIZE HAIL ON NE
                                          SHORE OF LAKE MARION AND
                                          WIND OF 30 KNOTS.

RJL
Local storm report, Aug 11, 1:40 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REMARKS TIME
NATIONAL WEATHER SERVICE COLUMBIA, SC
140 PM EDT FRI AUG 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     10 S MANNING              SC   1.75 INCH HAIL
08/11/00   CLARENDON                      CLARENDON COUNTY DISPATCH
                                          REPORTED GOLF BALL SIZE
                                          HAIL BETWEEN MANNING AND
                                          LAKE MARION FROM 110 PM
                                          TO 130 PM NEAR WAYBOO.                                   FROM BETWEEN 110PM

RJL
Local storm report, Aug 11, 2:21 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
221 PM EDT FRI AUG 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

149 PM     10 S MANNING              SC   1.00 INCH HAIL
08/11/00   CLARENDON                      RM COOPER LEADERSHIP
                                          CENTER (CAMP BOB COOPER)
                                          REPORTED QUARTER-SIZE
                                          HAIL.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:53 PM EDTSevere Thunderstorm WarningCAEClarendon37 min
Aug 11, 1:26 PM EDTSevere Thunderstorm WarningCAEClarendon34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.